Excessive Heat, Amelia
- When
- July 21, 4:00 PM EST to July 23, 4:00 PM EST
- Where
- Amelia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
An extended period of excessive heat and humidity occurred across most of central and eastern Virginia from July 21st to July 23rd. High temperatures ranged from 96 to 103 degrees during the afternoons, with heat index values ranging from 110 to 119.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
An extended period of excessive heat and humidity occurred across most of central and eastern Virginia from July 21st to July 23rd. High temperatures ranged from 96 to 103 degrees during the afternoons, with heat index values ranging from 110 to 119. Overnight lows only fell into the lower 70s to lower 80s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 3:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT THU JUL 21 2011
.SYNOPSIS...
A BROAD AREA OF HIGH PRESSURE...WHICH STRETCHES FROM THE CENTRAL
PLAINS INTO THE WESTERN ATLANTIC...WILL REMAIN IN CONTROL OF THE
WEATHER THROUGH THE WEEKEND. THIS WILL BRING HOT AND HUMID
CONDITIONS TO THE AREA THROUGH SUNDAY. A COLD FRONT WILL BACKDOOR
INTO THE AREA SUNDAY NIGHT AND MONDAY...DROPPING TEMPERATURES.
&&
.NEAR TERM /THROUGH FRIDAY/...
THE UPPER RIDGE REMAINS IN PLACE ACROSS THE REGION THROUGH FRIDAY.
WITH THIS RIDGE...THE MOISTURE IS LIMITED TO MAINLY 800MB AND
BELOW. FROM 700 MB AND ABOVE IT IS VERY DRY. COMBINE THIS MOISTURE
PROFILE WITH 700 MB TEMPERATURES AROUND 10C AND ABOVE...AND CONVECTION
SHOULD REMAIN CAPPED DUE TO THE WARM AIR ALOFT AND THE DRY AIR
ENTRAINMENT. THE MODELS ARE IN VERY GOOD AGREEMENT THROUGH ABOUT
36 HRS...EXPECT THAT THE NAM DOES TRY TO INDICATE SOME ISOLATED
CONVECTION LATE FRIDAY IN THE SERN PART OF THE CWA...BUT TYPICALLY
WITH THIS TYPE OF RIDGE IT IS VERY DIFFICULT FOR CONVECTION TO
DEVELOP. AS A RESULT...WILL KEEP DRY CONDITIONS THROUGH THE
PERIOD. BUT THE LOW LEVELS DO REMAIN VERY HUMID WITH DEW POINTS IN
THE MID TO UPPER 70S. THIS COMBINED WITH THE HEAT...TEMPERATURES
IN THE LOWER 100S ARE EXPECTED BASED ON THE 850 MB TEMPS BETWEEN
23 TO 25 C...WILL PRODUCE DANGEROUS HEAT INDEX VALUES ON FRIDAY
AFTERNOON WITH VERY STICKY CONDITIONS TONIGHT...AS LOWS HANG IN
THE MID TO UPPER 70S. AT THIS POINT...SEE NO REASON TO CHANGE
HEADLINES AS TEMPS IN THE LOWER 100S WITH MID 70S DEW POINTS WILL
PRODUCE HEAT INDEX VALUES BETWEEN 110 AND 120.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE MODELS BEGIN TO SHOW SOME DIFFERENCES ON FRIDAY NIGHT INTO SATURDAY
AND CONTINUE TO DO SO INTO SUNDAY AS THE UPPER RIDGE SLOWLY SLIDES
EAST...BUT THE MODELS BEGIN TO STRUGGLE WITH CONVECTIVE FEED BACK
ISSUES. THE NAM STARTS TO PRODUCE LOTS OF CONVECTION ON SATURDAY
AFTERNOON...DESPITE THE DOME OF HOT AIR STILL SITUATED OVER THE
AREA. AT THIS POINT...NOT SEEING ANY KIND OF TRIGGER SO WITH THE
JUST THE DAYTIME HEATING THINKING THE NAM IS OVERDONE WITH THE
CONVECTION. THE GFS KEEPS THE DRY AIR IN PLACE AND LIMITS AND
CONVECTION TO THE MOUNTAINS WEST OF THE AREA. PERHAPS A STRAY
SHOWER COULD COME OFF THE MOUNTAINS AND IMPACT THE WESTERN PART OF
THE CWA...BUT OTHERWISE EXPECT ANOTHER HOT DRY DAY. AS A RESULT OF
THE DIFFERENCES OF THE NAM IS MUCH COOLER WITH THE TEMPS ON
SAT...BUT THAT SEEMS UNLIKELY SO HAVE GONE WITH THE HIGHER MAV
NUMBERS FOR NOT ONLY THE LOWS FRIDAY NIGHT BUT THROUGH THE DAY
SATURDAY AND SATURDAY NIGHT AS WELL. AS A RESULT...HAVE MAINTAINED
THE CURRENT HEADLINES THROUGH SATURDAY.
ON SATURDAY NIGHT INTO SUNDAY...THE GFS STARTS TO SHOW SOME
COMPLEXES OF STORMS ON SATURDAY NIGHT...BUT THAT SEEMS TOO QUICK
AS THE FRONT TO TRIGGER THE CONVECTION IS STILL TOO FAR NORTH.
EXPECT THAT IT WILL WAIT UNTIL SUNDAY AFTERNOON SO HAVE TARGETED
SUNDAY AFTERNOON FOR BETTER CHANCES OF SHOWERS. FOR
TEMPERATURES...HAVE GONE WITH THE MEX NUMBERS FOR NOW...BUT SHOULD
THE CLOUDS BE LESS...COULD SEE ONE LAST DAY OF HIGH TEMPS AND HEAT
INDEX VALUES...BUT WILL NOT EXTEND HEADLINES AT THIS POINT WITH
THE UNCERTAINTY OF THE CONVECTION.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WENT WITH THE HPC GUIDANCE ON THE FRONTS. THIS IS SIMILAR TO A BLEND
OF GLOBAL ENSEMBLE GFS AND THE ECMWF. THIS WILL AT LEAST TEMPER THE
HEAT BY MONDAY AS A COLD FRONT APPROACHES FROM THE NW. THE MODELS
ARE NOT SURE HOW FAR SOUTH THIS FRONT GOES AND WENT WITH HPC AND
BRING IT TO NEAR THE NORTH CAROLINA VIRGINIA BORDER BY TUESDAY AND
THEN SLOWLY DISSIPATES ACROSS THAT AREA ON WEDNESDAY AND THURSDAY.
THERE WILL BE A LITTLE COOLING ALOFT WITH THE FRONT APPROACH AND
MORE CLOUDS WHICH SHOULD KEEP HIGHS CLOSER TO 90 AND LOWS FROM THE
UPPER 60S TO MID 70S. WITH THE FRONT BEING WEAK DO NOT EXPECT A LOT
OF ORGANIZED THUNDERSTORMS BUT SHOULD HAVE SOME AROUND MONDAY
THROUGH WEDNESDAY.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
HOT AND HZY VFR CONDS TODAY. SATELLITE SHOWS CU DEVELOPING BUT WARM
AIR ALOFT WILL INHIBIT ANY SIGNIFICANT LIFT FOR TSTMS. ONLY A
SLIGHT CHC FOR ANY TSTM DEVELOPMENT. WNDS S-SW 5-10 KTS AND
EXPECTED TO TURN SW-W OVERNIGHT. VIS 2-5 MI IN FOG/HZ OVERNIGHT.
SOME STRATUS COULD AFFECT EASTERN SHORE ESP ALONG THE COASTAL
AREAS. MORE HOT...HUMID AND HZY ON FRI AND SAT. STILL NO OBS FROM
SBY. FAA MAINTENANCE ISSUE. SO WILL CONT WITH AMD NOT SKED.
&&
.MARINE...
MODELS CONTINUE BERMUDA HIGH WITH A LEE SIDE TROF TO THE WEST. THIS
WILL KEEP WINDS SOUTH TO SOUTHWEST THROUGH SATURDAY. THE NAM TRIES
TO PUSH THE TROF A LITTLE FARTHER SE ON SATURDAY BUT LIKE THE GFS
KEEPING IT TO THE WEST AND KEEPING WINDS MORE WESTERLY. WITH ONE
WEAK FRONT APPROACHING ON SUNDAY THEN HAVE MORE NORTHERLY COMPONENT
LATE IN THE DAY BUT BY MONDAY WILL BE TURNING BACK TO THE EAST AND
THEN SOUTH BUT MONDAY NIGHT. THIS FOLLOWS GFS AND ECMWF AT THOSE
TIME FRAMES. WINDS ARE LIGHT THROUGH THE PERIOD. COULD SEE A LITTLE
INCREASE IN SWELLS FRIDAY AND SATURDAY AS BRET SLOWLY WEAKENS WELL
OFFSHORE.
&&
.CLIMATE...
RECORD DAILY MAXIMUM TEMPERATURES...AND DAILY HIGH MINIMUM
TEMPERATURES FOR TODAY (7/21) THROUGH SUNDAY (7/24)
DAILY MAXIMUM TEMPERATURES:
THU 7/21 FRI 7/22 SAT 7/23 SUN 7/24
-------- -------- -------- --------
RIC 104/1930 103/1952 103/1952 105/2010
ORF 101/1926 100/1952 103/1952 105/2010
SBY 106/1930 104/1930 100/1952 96/1995
ECG 102/1987 104/1952 104/1952 97/1995
DAILY HIGH MINIMUM TEMPERATURES:
THU 7/21 FRI 7/22 SAT 7/23 SUN 7/24
-------- -------- -------- --------
RIC 77/1930 77/1991 78/1991 79/2010
ORF 80/1983 82/1998 80/1991 81/1991
SBY 77/1980 78/1985 80/1978 81/2010
ECG 79/1983 79/1952 79/1991 79/2010
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...EXCESSIVE HEAT WARNING FROM 6 AM FRIDAY TO 8 PM EDT SATURDAY
FOR MDZ021>025.
AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>024.
HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR MDZ021>024.
NC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR NCZ012>014.
EXCESSIVE HEAT WARNING FROM 6 AM FRIDAY TO 8 PM EDT SATURDAY
FOR NCZ015>017-030>032-102.
HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR NCZ015>017-030>032.
VA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR VAZ048-049-
060>097.
EXCESSIVE HEAT WARNING FROM 6 AM FRIDAY TO 8 PM EDT SATURDAY
FOR VAZ098>100.
AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
071-080>083.
HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR VAZ098>100.
MARINE...NONE.
&&
SYNOPSIS...ESS
NEAR TERM...ESS
SHORT TERM...ESS
LONG TERM...JAB
AVIATION...JEF
MARINE...JAB
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 414 PM EDT THU JUL 21 2011 NCZ012>014-VAZ048-049-060>062-064>069-072>079-084>097-222015- NORTHAMPTON NC-HERTFORD-GATES-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- 414 PM EDT THU JUL 21 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ015>017-030>032-VAZ098>100-222015- PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 414 PM EDT THU JUL 21 2011 ...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 6 AM FRIDAY TO 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ025-NCZ102-222015- MARYLAND BEACHES-OUTER BANKS CURRITUCK- 414 PM EDT THU JUL 21 2011 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 6 AM FRIDAY TO 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>024-222015- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- 414 PM EDT THU JUL 21 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 6 AM FRIDAY TO 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ063-070-071-080>083-222015- HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY- NEW KENT- 414 PM EDT THU JUL 21 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY... ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. AIR QUALITY ALERT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-650-652-654-656-658-222015- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 414 PM EDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
43 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339311, 339312, 339313, 339314, 339315, 339316, 339317, 339318, 339319, 339320, 339321, 339322, 339323, 339324, 339325, 339326, 339327, 339328, 339329, 339331, 339332, 339333, 339334, 339335, 339336, 339337, 339338, 339339, 339340, 339341, 339342, 339343, 339344, 339345, 339346, 339347, 339348, 339349, 339350, 339351, and more.